Contact allergy to topical antifungal antibiotics is not common and is most often seen in association with foot dermatitis, according to a study from Portugal. An allergic reaction can involve more than one fungal agent, which may justify patch testing with a topical antifungal series and may limit future treatment options.
"Contact allergy with topical antifungals is a rare occurrence," Kate Dzintars, PharmD, BCPS AQ-ID, an associate pharmacy director of the Adult Antimicrobial Stewardship Program at Johns Hopkins Medicine in Baltimore, Maryland, told Medscape Medical News. "In a retrospective case series of almost 500 patients, the incidence of contact allergy was highest in patients with foot dermatitis and was associated with prolonged use of those topicals." She was not involved in the study.
"Caution should be used with repeated, prolonged use of these agents," added Dzintars in an email.
To investigate the frequency and associated factors of contact allergy to topical antifungal antibiotics (TAFs), senior author Margarida Gonçalo, MD, PhD, of the Dermatology Department of Centro Hospitalar e Universitário de Coimbra in Coimbra, Portugal, and her colleagues retrospectively analyzed data from the contact allergy unit of one academic dermatology department. Of the 3788 patients tested between January 2009 and April 2021, aimed testing with TAFs was performed in 482 patients using various topical antifungal medications.
The researchers identified contact allergy to antifungals in 27 patients (0.71% of consecutively tested patients, 5.6% of those who underwent aimed testing). Of those 27 patients with contact allergy, the researchers found foot eczema in 12 (44.4%) and leg eczema in 10 (37.0%). In patch tests, positive reactions occurred with econazole nitrate (51.9%), miconazole (48.9%), tioconazole (22.2%), and clotrimazole (18.5%). Fifteen patients (55.6%) were sensitized to more than one antifungal.
To Minimize Risk of Sensitization to Antifungals, Avoid Unnecessary Use
"Given the widespread use of topical antifungals, it is surprising and reassuring that antifungal contact allergy isn't more common," Lisa E. Maier, MD, a clinical associate professor of dermatology at UW (University of Washington) Medicine in Seattle, said. "This finding is in keeping with other studies that have shown overall low rates of contact allergy to antifungals." She was not involved in the study.
"Although the risk of sensitization to topical antifungals is low, it still can occur," Maier advised in an email. "To minimize this risk, clinicians should avoid unnecessary use of antifungal medications, particularly for prolonged periods of time."
Although the study is useful, the patients studied at one institution in Portugal may not reflect patterns of allergy elsewhere, she said.
"Different regions may have different concentrations of antifungals in their available preparations and may have different prescribing patterns that influence the development of contact allergy," Maier explained. "Larger multicenter studies in different countries would help provide a more complete understanding of the incidence and patterns of contact allergy to antifungals."
Maier recommends that providers who perform extended patch testing add antifungal allergens to their patch test panel when evaluating foot dermatitis.
"This study also showed possible cross reactivity between imidazole antifungals. Thus, in patients showing contact allergy to one imidazole antifungal, it would be worthwhile to pursue extended patch testing of other imidazole antifungals to identify safe alternatives," she recommended. "If this testing is not possible, it would be prudent to use a different class of topical antifungals (eg, terbinafine) as an alternative.
"When allergy to a topical antifungal product is suspected, remember that the patient may be allergic to the antifungal antibiotic itself or to a component of the vehicle," she added. "Patch testing can be helpful in identifying the culprit allergen."
Funding information was not provided. The authors, Dzintars, and Maier have disclosed no relevant financial relationships.
Contact Dermatitis. Published online February 17, 2022. Abstract
Lead Image: Brand X/Getty Images
Image 1: University of Washington
Image 2: Keith Weller
Medscape Medical News © 2022
Cite this: Lorraine L. Janeczko. Foot Dermatitis Can Be Allergic Reaction to Topical Antifungals - Medscape - Mar 25, 2022.